Police are warning the public of a highly potent synthetic opioid that was seized in Halifax.
On September 30, officers conducted an impaired driving investigation and seized a quantity of pills.
As part of our standard protocol, the drugs were sent to Health Canada for analysis. Health Canada confirmed that the tablets are A Benzimidazole (N-desethyl Isotonitazene), a synthetic opioid similar to but stronger than fentanyl. This is the first seizure of this drug in the Halifax Region.
Fentanyl is a powerful synthetic opioid drug. A lethal dose for a typical adult can be as little as two milligrams— which is equal to two grains of salt.
Common signs of an opioid overdose include:
- Severe sleepiness or the person cannot be woken up
- Breathing is slow or absent
- Snoring or gurgling noises
- Cold, clammy skin
- Lips and fingers are blue or grey
- Pupils are tiny
The pills were a white triangle shape with “DD” scored on one side and “8” scored on the other. The appearance of the pill may lead people to believe they are consuming a different drug. Given the potency of the drug, a person may need several doses of naloxone to counter an overdose caused by N-desethyl Isotonitazene.
Police are urging anyone who consumes the drug to seek immediate medical assistance and you should call 911 immediately if you or someone else is exhibiting signs of an opioid overdose.
Naloxone is a temporary antidote for opioid overdoses that buys time to seek medical assistance, but it is not a substitute for medical treatment. If not taken to the hospital, an overdose victim can fall back into the overdose within 30 minutes. Naloxone kits are available free of charge through the Nova Scotia Take Home Naloxone Program. Information on the program and where to get a kit is available at http://www.nsnaloxone.com.